Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Itchy red rashes developed on arms. Taking prednisone 5mg. Any autoimmune disorder?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
•     One month ago, my mother erupted almost overnight in a rash, mainly on both arms, that appears as red bumps and clear fluid-filled blisters. While there are no bumps or blisters on her feet, she seems to be itchy on the soles as well.
•     The dermatologist did a biopsy, but suspects it is a case of bullous pemphigoid, and even before the biopsy results have come in, has prescribed oral prednisone 5mg which she says my mother will have to be on for months.
•     I have been applying cortisone cream and the red bumps have been disappearing very slowly; the frequency of the blisters appearing has also been slowly reducing.
•     Given her age and vulnerability to respiratory infections, I am leary of putting her on oral corticosteroids for a long period of time.
•     My questions are: Could this be any other possible condition other than bullous pemphigoid? If this is an auto-immune disorder, I would like to know if it would be better for me to consult an immunologist (rather than a dermatologist) in order to address what seems to be the larger picture of a problem with her immune system as a whole. Are there any treatment alternatives to corticosteroids?
•     Background of patient: 82 year old female, South Asian descent, Frontal-Temporal Dementia since 20 years, aphasic, partially immobile (in a wheel chair most of the time, walks only with assistance), lives at home with family, current meds: Aricept, Ebixa, Valproic acid, Synthroid.
Posted Sat, 12 Jan 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 9 hours later
Thank you for writing to us at Healthcare Magic.

I would agree with you entirely on the issue that long term prednisolone has its own problems of which you are worried about. My initial thoughts were (1) an acute urticarial eruption that responds to oral steroids but also to long acting antihistamines, of which the latter is much safer; (2) a drug reaction, if any new drugs were prescribed; (3) autoimmune skin disorder, is likely given her age especially if there is any evidence of oral ulcers or oral lesions.

Please try and ensure the biopsy result is discussed with you in detail before committing on long term steroids. The biopsy findings for pemphigoid are usually very obvious and immunohistochemistry is vital; while if it is urticaria, the pathologist may report as spongiosis or non-specific inflammation; or inflammatory skin disorder with leukocyte/eosinophil infiltration. hence, the reason to discuss the findings in detail.

If it is indeed pemphigoid, dermatologists with experience in this are best suited to manage this; while you can have an immunologist ensure that the diagnosis is indeed correct.

I hope this helps.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Itchy red rashes developed on arms. Taking prednisone 5mg. Any autoimmune disorder? 6 days later

Hello, thanks for your very helpful information and which was very well explained: I find this to be a most professional service, thank you.

I am still awaiting the biopsy results, yet in the meanwhile, my mother is getting more blisters and she appears to be especially itchy on her feet at night.

She also now seems to have a constant sore throat, although I have checked her mouth carefully and do not see any lesions in her mouth; could this condition cause lesions to form in her throat?

Given the Christmas holidays here, the biospy report is not likely to arrive for a few more weeks. Do you think I should start her on the 25mg prednisone before the biospy result? Is there any other way of providing her with relief in the interim?
Should I make any changes to her daily hygiene regime? My mother bathes daily, but rather than aggravate the skin, the itching actually seems greatly relieved after the bath.

You suggested in your previous answer that antihistamines may be a possible treatment if the condition is other than BP (such as urticarial eruption). I have tried to give my mother over the counter antihistamines in the past, but have found that they tend to exacerbate the myoclonal tics that lead to the seizures for which she has been on Valproic acid for the last six years. Is this an accurate correlation? Is there a more mild form of antihistamine that I could try to give her as an interim measure while awaiting the biopsy results?

Finally, I found a study written by doctors at Oxford that describes very well the condition and possible treatments; I have provided the link here, if you would like to peruse it: WWW.WWWW.WW

These doctors seem to suggest that antiobiotic therapy (tetracycline) combined with nicotinamide (niacinamide) may spare some patients from immunosuppressant treatment. When the blisters first appeared, the family physician prescribed Cloxacillin 500mg to my mother, which caused the swelling to reduce initially, but the blisters then returned, so the doctor advised me to stop it (she had taken it for a total of 8 days). Could a different antibiotic, such as the combination suggested above, be a possible interim treatment while the biospy results are awaited?

Sincere thanks for your input.
Answered by Dr. Sujoy Khan 47 minutes later

Thank you for the update.
I am still uncertain as to whether this is indeed a blistering skin disorder or a bad urticaria/angioedema episode, and of course the biopsy results are still pending.
A relatively quicker (depending on the laboratory) test is a blood test that check for these blistering antibodies in blood or serum. The test is called pemphigus/pemphigoid IgG antibodies, and the newer version is BP180/230 antibodies.

I would think a short term steroid dose (such as 25mg or 30mg prednisolone) should be fine and will work for a bad urticaria episode and certainly for blistering diseases.
Bath tends to help with the itching, and so does calamine lotion that you can apply for small very itchy areas.
The jury is still out on whether antihistamines cause tics, see link: WWW.WWWW.WW and for the elderly certainly do NOT recommend sedating antihistamines for various obvious reasons. So levocetirizine 5mg twice daily or fexofenadine 180mg once daily would be the options I would give.
Thank you for sending the Oxford link.
The antibiotic therapy plus niacin has been tried with variable success rates, so worth pursuing after the biopsy results are back.
Please ensure your mother remains well hydrated, and the skin moisturised well. Dry skin especially after ordinary soaps that dry the skin even more aggravates the itching. I would normally would not suggest any antibiotic, but dapsone remains another possibility that can be discussed with your doctor.
Patients should be screened for G6PD levels before starting dapsone, as this deficiency remains a contraindication for this therapy.

Best Wishes.
Season's Greetings.
Above answer was peer-reviewed by
Follow-up: Itchy red rashes developed on arms. Taking prednisone 5mg. Any autoimmune disorder? 13 hours later
Hello again,

I had just got the prescription for the prednisone filled today when the pharmacist commented that she thought that the dose was very high for an 82 year old! I thought I would just clarify this with you:

the dose is Prednisone 5 mg on the schedule of
8 tablets per day for 2 weeks
then 7 tablets per day for 1 week
finally 6 tablets daily for the remainder of the 250 tablets
to be taken at breakfast.

In your opinion, is this a high risk dose or not?

Also prescribed was topical Betaderm cream; I am pleased to report that my mother has finally stopped feeling itchy on her feet and is finally getting some sound sleep(as will I!).

Sincere thanks.
Answered by Dr. Sujoy Khan 7 hours later

The dose prescribed by your physician is standard dose for most indications - where the aim is not to exceed 1mg/kg body weight if not absolutely required.
So if she weighs less than 40kg, then I would agree this is high-dose, at which point 30mg (or 6 tablets to start with and then lower down the dose) would be required.
The topical betamethasone will also help.
I would also recommend commencing on the anti-histamines unless there is a specific contraindication.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor